Do You Have Trouble Swallowing Your Medicine?
The following factors can reduce your ability to swallow:
- A physical factor such as a narrowing of your esophagus, possibly caused by cancer of the esophagus or by annular shrinkage of the esophagus.
- Neurological or muscular problems such as those associated with muscular dystrophy and Parkinson's.
- A fear of choking (without physical cause).
These factors can occur alone or in combination. In addition, certain medications themselves can increase the difficulty you have swallowing, perhaps because of their taste or because the tablets come in too large a size and are difficult to swallow.
- You may get discouraged and "forget" to take your medication, which will reduce the effectiveness of the treatment.
- Your resistance to the medication may cause nasal regurgitation or tracheal inhalation, which in turn can result in irritation and complications affecting the bronchi and lungs.
Technique for swallowing a tablet (or capsule):
- Drink a little water to lubricate the walls of your throat.
- Tilt your head slightly back and place the tablet at the back of your tongue.
- Take a mouthful of water.
- Swallow, as you lower your jaw slowly.
If the problem persists, ask your pharmacist whether:
- The medication is available in another format (liquid, chewable tablet, suppository, or injection) or the medication can be prepared in a form that is easier for you to take.
- The medication can be crushed or cut.
- There is another medication that is easier to swallow.
If you have difficulty swallowing your medication, speak with your pharmacist, who is always there to help.